Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 191, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2007, 2:43 PM EDT for Edgecombe County, North Carolina. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2007, 2:43 PM EDT (18:43 UTC)
- Expired
- Jul 17, 2007, 3:24 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Edgecombe County, NC
The radar
The Raleigh/Durham radar (KRAX), 93 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 2:50 PM EDT | HAIL 1 | 5 Nnw Tarboro, NC | HAIL AS BIG AS QUARTERS OBSERVERED WITH A SECOND THUNDERSTORM THAT MOVED OVER COKER-WEMBERLY SCHOOL ON ROUTE 97 |
| Jul 17, 2:55 PM EDT | HAIL 0.75 | 3 Ne Leggett, NC | PENNY SIZE HAIL DAMAGED TOBACCO CROPS NEAR LAWRENCE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2189 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 171845
SVRRAH
NCC065-171930-
/O.NEW.KRAH.SV.W.0191.070717T1843Z-070717T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EDT TUE JUL 17 2007
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 330 PM EDT
* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A SEVERE THUNDERSTORM OVER LEGGETT...OR ABOUT 5 MILES
NORTHWEST OF TARBORO. MOVEMENT WAS NEARLY STATIONARY.
QUARTER SIZED HAIL IS LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LEGGETT...
NORTHERN TARBORO...
KINGSBORO...
WRNENDALE
THIS STORM HAS THE POTENTIAL OF PRODUCING HAIL OF AT LEAST GOLF BALL
SIZE. HAIL THIS SIZE IS CAPABLE OF BREAKING WINDOWS...DAMAGING HOUSES
AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM
HAS PASSED.
LAT...LON 3607 7773 3609 7760 3609 7755 3605 7754
3603 7752 3602 7745 3590 7734 3589 7734
3588 7736 3588 7781
$$
BLAES2 follow-up statements
000
WWUS52 KRAH 171913
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT TUE JUL 17 2007
NCC065-171930-
/O.CON.KRAH.SV.W.0191.000000T0000Z-070717T1930Z/
EDGECOMBE NC-
312 PM EDT TUE JUL 17 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHERN EDGECOMBE COUNTY...
AT 305 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM. THIS
STORM WAS LOCATED NORTHWEST OF LEGGETT...OR ABOUT 10 MILES NORTH OF
TARBORO...MOVING NORTHEAST AT 5 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... NORTHERN
LEGGETT...LAWRENCE AND SPEED.
HAIL UP TO THE SIZE OF NICKLES HAS BEEN REPORTED WITH THIS STORM. IF
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT
LIFE AND PROPERTY.
LAT...LON 3607 7773 3609 7760 3609 7755 3605 7754
3603 7752 3602 7745 3590 7734 3589 7734
3588 7736 3588 7781
$$
BLAES000
WWUS52 KRAH 171924
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
322 PM EDT TUE JUL 17 2007
NCC065-171932-
/O.CAN.KRAH.SV.W.0191.000000T0000Z-070717T1930Z/
EDGECOMBE NC-
322 PM EDT TUE JUL 17 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EDGECOMBE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PRODUCED LARGE HAIL OVER PORTIONS OF
CENTRAL AND NORTHERN EDGECOMBE COUNTY HAS WEAKENED.
OTHER SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
COASTAL PLAIN THIS AFTERNOON.
LAT...LON 3607 7773 3609 7760 3609 7755 3605 7754
3603 7752 3602 7745 3590 7734 3589 7734
3588 7736 3588 7781
$$
BLAESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:04 PM EDT, 39 minutes earlier.
Area forecast discussion, Jul 17, 2:04 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 204 PM EDT TUE JUL 17 2007 .SYNOPSIS... BERMUDA HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO KEEP WARM AND HUMID CONDITIONS WITH SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE REGION UNTIL THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SFC ANALYSIS THIS AFTERNOON SHOWS A BOUNDARY IN THE FORM OF A MOISTURE DISCONTINUITY STRETCHING FROM NORTHERN VA NORTHWEST THROUGH WV/OH. AHEAD OF THE BOUNDARY DEWPOINTS WERE IN THE MID/UPPER 60S AND BEHIND THE BOUNDARY DEWPOINTS WERE IN THE 50S. A WEAK PRESSURE TROUGH STRETCHED FROM EASTERN PA SOUTH THROUGH CENTRAL/EASTERN VA/NC. A SHEAR AXIS ASSOC/W A WEAK H5 LOW OVER THE LA/MS AREA EXTENDS NORTHEAST INTO TN. A BROAD H5 TROF WAS LOCATED OVER THE GREAT LAKES AND NORTHEAST. A MODIFIED 12Z GSO SOUNDING THIS MORNING SHOWS A MORE FAVORABLE THERMODYNAMIC ENVIRONMENT FOR CONVECTION THIS AFTERNOON WHEN COMPARED TO YESTERDAY. 850-500 MB LAPSE RATES ARE STEEPER (JUST OVER 6C/KM...PRIMARILY IN NORTHERN PORTIONS OF THE AREA) FZL AND WBZ LEVELS ARE A BIT LOWER AND PWAT VALUES ARE HIGHER. SOUNDINGS THIS AFTERNOON SHOW AROUND 3000 J/KG OF SFC BASED CAPE WITH TEMPS IN THE LOWER 90S AND DEWPOINTS IN THE UPPER 60S TO ABOUT 70F. THE WIND SHIFT ALONG THE NC/VA BORDER EARLIER THIS MORNING IS NO LONGER APPARENT IN SURFACE OBSERVATIONS...AND MSAS STREAMLINES SHOW SFC CONVERGENCE OVER THE MOUNTAINS AND A PORTION OF THE COASTAL PLAIN. ALOFT...IT IS DIFFICULT TO DETERMINE WHAT KIND OF UPPER LEVEL SUPPORT WILL CROSS THE AREA THIS AFTERNOON. THERE ARE HINTS FROM THE NAM12 OF ENERGY ASSOC/W EITHER THE SHEAR AXIS WEST/SW OF THE MOUNTAINS OR WEAK SHORTWAVES ALONG THE BASE OF THE BROAD TROF AFFECTING CENTRAL NC. WILL KEEP CURRENT 40% POPS AS IS FOR THIS AFTERNOON...EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS AFTER 18Z GIVEN THE AMOUNT OF INSTABILITY THAT WILL BE AVAILABLE AND THE POTENTIAL FOR WEAK UPPER LEVEL DISTURBANCES ENHANCING CONVECTIVE COVERAGE. THERE WILL BE A POTENTIAL FOR ISOLATED SEVERE STORMS TODAY...WITH A PRIMARY THREAT OF DOWNBURSTS WITH DAMAGING WINDS. OVERNIGHT TONIGHT...THE 12Z NAM12 BRINGS SEVERAL VORT MAXES ACROSS THE AREA...AND THE 00Z SPC WRF SIMULATED REFLECTIVITY PRODUCT SEEMS TO LIKE KEEPING CONVECTION GOING DURING THE OVERNIGHT HOURS ACROSS CENTRAL NC. FCST SOUNDINGS SHOW AMPLE INSTABILITY OVERNIGHT TO SUPPORT CONVECTION...THEREFORE WILL INCREASE POPS INTO THE CHANCE RANGE TONIGHT. LOW TEMPS IN THE MID 70S. -VINCENT && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... BROAD TROUGHING ALOFT CONTINUES OVER THE GREAT LAKES AND NORTHEAST STATES ON WED/THU...WITH THE TROUGH BEGINNING TO AMPLIFY OVER THE GREAT LAKES BY LATE THU. THE RIDGE ALOFT OFF THE SE COAST ADVECTS WEST OVER FL AND THE GULF OF MEXICO WED...WEAKENING BY FRI AS THE UPPER LEVEL TROUGH OVER THE EAST FURTHER AMPLIFIES. AS FAR AS SENSIBLE WEATHER IS CONCERNED... WED AND THU LOOK SIMILAR TO TODAY WITH WARM/MUGGY CONDS AND SCATTERED AFTERNOON SHOWERS/STORMS THAT MAY LINGER PAST SUNSET UNTIL 06Z. GFS/NAM BUFR FCST SOUNDINGS FOR WED/THU SHOW JUST AS MUCH OR EVEN MORE INSTABILITY THAN WHAT IS CURRENTLY OUT THERE TODAY...WITH HIGH TEMPS IN THE 90S AND DEWPOINTS IN THE UPPER 60S TO LOWER 70S. THU APPEARS THE WARMEST DAY DURING THE SHORT TERM PERIOD...WITH THE LATEST 12Z MAV/MET GUIDANCE BOTH INDICATING HIGH TEMPS IN THE 93-97F RANGE. ON FRI...THE GFS SHOWS A VERY UNCHARACTERISTICALLY DEEP TROF FOR JULY AMPLIFYING INTO THE MID-ATLANTIC...DRIVING A SFC FRONT THROUGH CENTRAL NC DURING EARLY AFTERNOON. IF THIS FEATURE VERIFIES...IT WOULD LEAD TO AN ENHANCED CHANCE FOR WIDESPREAD PRECIP ON FRI...AND A CHANCE FOR ORGANIZED SEVERE WEATHER AS WELL. HIGH TEMPS TRICKY FOR FRIDAY THIS FAR OUT WITH THE TIMING/PROSPECT OF A FRONTAL PASSAGE AND WIDESPREAD PRECIP ACROSS THE AREA. AT THIS TIME WILL CONTINUE TO SHOW HIGH TEMPS IN THE LOWER 90S. -VINCENT && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... TROUGH EXPECTED TO MOVE THROUGH CENTRAL NORTH CAROLINA FRIDAY NIGHT WITH THE ATMOSPHERE DRYING BEHIND THE TROUGH. BEYOND THAT THE DURATION OF ANY RAIN FREE PERIOD IS IN DOUBT. FORECAST MODELS ARE SCATTERED IN THEIR SOLUTIONS KEEPING CONFIDENCE LOW. AT THIS TIME WILL FOLLOW THE ECMWF MODEL WITH A DIGGING BAGGY 500 MB TROUGH THAT IS SLIGHTLY PROGRESSIVE. THIS SHOULD PUT TEMPERATURES A BIT BELOW NORMAL FOR MOST OF THE PERIOD. ANY WIDESPREAD CONVECTION IS PROBABLY DEPENDENT ON THE COASTAL TROUGH DRIFTING INLAND... WHICH SOME MODELS ALLOW DUE TO A STRONG RETROGRADING CLOSED UPPER LOW. ALTHOUGH THIS SOLUTION IS NOT TOTALLY REJECTED...A MOSTLY DRY FORECAST SEEMS MORE PLAUSIBLE AT THIS TIME. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... BROKEN CEILINGS AROUND 5000 FEET WILL SPREAD NORTH OVER ALL THE FORECAST AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AT THIS TIME AND MOVING NORTHEAST. CONVECTION AGAIN EXPECTED TO DECREASE SHORTLY AFTER SUNSET...BECOMING ISOLATED BEFORE ENDING NEAR MIDNIGHT. FOG FORECAST IN ROCKY MOUNT... BUT VISIBILITIES WILL FALL TO IFR BEFORE DAWN IN LOCATIONS RECEIVING WETTING RAIN THIS AFTERNOON. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH FRIDAY. MVFR CONDITIONS IN FOG EACH MORNING WITH POCKETS OF IFR/LIFR CONDITIONS. BEYOND FRIDAY CONFIDENCE IS LOW. AT THIS TIME FORECAST IS DRY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...VINCENT LONG TERM...RLH AVIATION...RLH
Hazardous weather outlook, Jul 17, 4:36 AM EDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 436 AM EDT TUE JUL 17 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 436 AM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AN EVENING. A FEW STORMS MAY APPROACH OR BECOME SEVERE... WITH THE POTENTIAL OF PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOONS AND EVENINGS WILL CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO STAY TUNED TO POSSIBLE WARNINGS AND RELAY SEVERE WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE. RA
In the hours before
Special weather statement, Jul 17, 1:25 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 125 PM EDT TUE JUL 17 2007 NCZ042-073>078-083>086-088-089-171845- ANSON-CUMBERLAND-HARNETT-HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-RICHMOND- SAMPSON-SCOTLAND-STANLY-WAYNE- 125 PM EDT TUE JUL 17 2007 ...SCATTERED STRONG THUNDERSTORMS DEVELOPING OVER THE SANDHILLS AND SOUTHERN COASTAL PLAIN... NATIONAL WEATHER SERVICE RADAR AT 125 PM INDICATED SCATTERED THUNDERSTORMS DEVELOPING ACROSS STANLY... NORTHEAST ANSON... NORTHERN RICHMOND... SOUTHERN MONTGOMERY... AND NORTHERN SAMPSON COUNTIES. THESE STORMS WERE EXPECTED TO STRENGTHEN AND PRODUCE FREQUENT LIGHTNING... GUSTY WINDS TO 40 MPH... AND HEAVY RAINFALL THROUGH 230 PM... AS THEY MOVE TO THE NORTHEAST AT 30 MPH. AREAS EXTENDING FROM NEAR NORWOOD TO COVINGTON... PEKIN... ELLERBE... SOUTHERN PINES... AND NEWTON GROVE WILL BE AFFECTED BY THESE SCATTERED STRONG THUNDERSTORMS BETWEEN 120 PM AND 230 PM. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE QUICKLY AWAY FROM AREAS OF WATER AND FROM OPEN FIELDS. BADGETT
Special weather statement, Jul 17, 1:48 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 148 PM EDT TUE JUL 17 2007 NCZ007>010-025-026-041-171845- DURHAM-FRANKLIN-GRANVILLE-PERSON-VANCE-WAKE-WARREN- 148 PM EDT TUE JUL 17 2007 ...SCATTERED STRONG THUNDERSTORMS DEVELOPING OVER KERR LAKE TO LAKE GASTON... AT 148 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN GRANVILLE... NORTHERN VANCE... AND WARREN COUNTIES. THE STRONGEST STORMS WERE LOCATED 5 MILES NORTHWEST OF STOVALL... 3 MILES NORTH OF KERR LAKE... AND 5 MILES SOUTHWEST OF LAKE GASTON... MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL EXTEND ACROSS THE NORTHERN END OF KERR LAKE... NEAR THE BORDER AREA WITH VIRGINIA... THROUGH 230 PM... AND OVER THE NORTHWEST SIDE OF LAKE GASTON... IN WARREN COUNTY THROUGH 230 PM. BOATERS SHOULD SEEK SAFE HARBOR NOW. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. BADGETT
Special weather statement, Jul 17, 2:19 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 219 PM EDT TUE JUL 17 2007 NCZ011-171915- HALIFAX- 219 PM EDT TUE JUL 17 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEASTERN HALIFAX COUNTY THROUGH 300 PM EDT... AT 219 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF HOBGOOD...OR ABOUT 7 MILES NORTHEAST OF TARBORO...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL IMPACT HOBGOOD...ROSENEATH AND PALMYRA. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BLAES
Local storm report, Jul 17, 2:41 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
241 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL LEGGETT 35.99N 77.58W
07/17/2007 M0.88 INCH EDGECOMBE NC PUBLIC
REPORT RELAYED FROM BROADCAST MEDIA.
&&
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:07 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 38 min |
| Jul 17, 4:43 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 29 min |
| Jul 17, 7:36 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.